Are You Getting Burned by Heartburn Drugs

Are you one of the millions of people who are taking proton pump inhibitors (PPI’s) for acid reflux?

If so, did you know they should only be taken for 2 – 8 weeks? Why?

Because the FDA only approved them for short-term use. Are you aware that if you use them long term you are at greater risk for a host of complications? More and more studies indicate that taking PPI’s beyond the short-term recommendations create serious side effects that are detrimental to your body.

If you have been taking PPI’s for a while, you may already be feeling some of those side effects from your own experience. Side effects may include diarrhea, constipation, a rash, headaches, excessive gas, or you may even still have heartburn.

Fundamentally, PPI’s are designed for short-term use only; yet they are frequently overprescribed and rarely “un-prescribed”. (See a List of Common PPI’s below). So despite the short term usage recommendations, the longer people take PPI’s the more harmful the negative effects become.

How PPI’S Work

PPI’s work to block stomach acid, (the acidic nature is where the heart burn gets its name). However PPI’s don’t work because our bodies need stomach acid for the following reasons:

  1. Stomach acid activates the body’s own enzymes to digest our food.
  • Stomach acid is necessary to absorb our minerals and some of our vitamins.
  • Stomach acid acts as a natural antiseptic to prevent bacterial and viral infections in our gut.

So when we create a disruption to the body’s stomach acid production, we are creating a disruption to several other bodily functions. What was one condition – heartburn – now has potentially grown into a systemic condition.

Here’s how the side effects of PPI’s become systemic with long term use:

The Impact of PPI’s on Your Digestive System

The digestive system is impacted in several very negative ways, creating the potential for a cascade of additional problems. Since we loose the protective effect of acid in our stomach, we loose an important layer of prevention against bacterial and viral infections. For example, there is an increase in people who have been taking PPI’s long term for contracting C. diff (Clostridium difficle), which is difficult to treat, causes chronic diarrhea, and is a major cause of death in hospitalized patients. Since loosing the protective barrier also alters the micro biome, PPI’s users have a higher risk of liver damage as well. Bacteria of the Enterococcus genus flourish and migrate to the liver where they cause inflammation and damage the liver’s ability to detoxify.

Since stomach acid is necessary to absorb our minerals and some of our vitamins – but PPI’s block their production – deficiencies result. For example,

  • Vitamin B 12 deficiency affects the brain and may result in balance issues, dementia, and nerve damage.
  • Iron Deficiency may result in anemia.
  • Zinc deficiency reduces immune function, and thyroid hormone absorption.
  • Magnesium deficiency may result in heart beat arrhythmias.
  • Calcium deficiency may contribute to osteoporosis, hip fractures or other fractures due to brittle bones.

Finally allergy risk goes up – especially with age. In fact, those over 60 have 5x the increase in allergies for long term PPI’s users. This is because inflammation of the gut/ mircrobiome (from the loss of stomach acid) may trigger increased allergies due to a leaky gut.

Stomach acid activates the body’s own enzymes to digest our food, but when it is blocked by PPI’s then undigested food sits in your gut, eventually erodes the lining of the stomach enough that particles of undigested food escapes or “leaks” into the blood stream.

The Impact of PPI’s on Your Circulatory System

PPI’s lower nitric oxide, which relaxes blood vessels. This may lead to higher blood pressure and hardening of the arteries. Cardio vascular effects include increase risk for heart attacks, and stroke (21% higher risk with PPI use). Other side effects include kidney disease, IBS, stomach cancer and even death! Those on PPI’s have a 25% higher mortality rate, according to a study published in the British Medical Journal involving 350,000 United States veterans.

What Causes of Acid Reflux?

  1. Weakening or inhibition of the mucous producing cells of the upper stomach from:
    1. Medications such as Aspirin
    1. Non Steroidal Anti inflammatories such as ibuprofen and naproxen.
    1. Steroids (inhalers)
    1. High levels of stress hormones
  • Poor digestion -Fermentation of foods by bacteria or yeast produces excess gas and forces the lower esophageal sphincter to open up allowing the contents of stomach to ‘reflux’ or leak back.
  • Motility problems – Delayed transit of food through the digestive system (a.k.a. gastroparesis) can result in the system backing up.
  • Increased food sensitivities that promote gut inflammation.
  • Weight Gain – The added pressure of a larger belly pushes contents of stomach upward, especially in certain body positions.

Success Being PPI Free!

“For anyone who is thinking about coming to see Dr. Patrick, my advice would be: Don’t think twice about it and come with an open mind.”

-M.S

“No MD would have given me the relief like Dr. Patrick has! Why not try an approach that works?”

-Jan

“I thought my reoccurring indigestion was something that I would just have to live with but it’s obvious to me now that there really is an alternative.”

-Dennis

Other Articles By Dr. Patrick:
https://www.lotusguide.com/do-you-have-the-guts-to-age/
https://www.lotusguide.com/why-do-you-bloat/
https://www.lotusguide.com/back-pain-and-indigestion/